Wisconsin, 2003

Heavy Snow in Wisconsin, December 10 to 11, 2003

December 10 to 11, 2003 · NWS DLH · 1 event in 1 county or zone

Lake effect snow fell over northern Iron County, with snow amounts around 10 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Lake effect snow fell over northern Iron County, with snow amounts around 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 10, 6:01 PM CST, 59 minutes earlier.

Area forecast discussion, Dec 10, 6:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
601 PM CST WED DEC 10 2003

.DISCUSSION...THE STRONG LOW PRESSURE SYSTEM THAT SPREAD SNOW ACROSS
THE UPPER MIDWEST AND NORTHWEST WISCONSIN...HAS MOVED OUT OF THE CWA
LATE THIS AFTERNOON.  ALL WARNINGS AND ADVISORIES FOR NORTHWEST
WISCONSIN COUNTIES HAVE BEEN CANCELED.  SNOW FALL AMOUNTS TODAY
WERE IMPRESSIVE...WITH PRICE...IRON AND SAWYER COUNTIES RECEIVING 5
TO 10 INCHES OF NEW SNOW FROM THIS STORM.  A HIGH AMPLITUDE UPPER
LEVEL JETSTREAM PATTERN RESIDES ACROSS THE NORTHWEST US...ALBERTA
AND SASKATCHEWAN...BRINGING A NORTHWEST FLOW ACROSS THE UPPER
MIDWEST. STRONG HIGH PRESSURE WILL DEVELOP ACROSS THE STATE THIS
EVENING. THIS COMBINED WITH ABSENCE OF CLOUDS UPSTREAM AND EXCELLENT
RADIATIONAL COOLING IN VERY DRY AIR WILL BRING THE COLDEST
TEMPERATURES OF THE SEASON ACROSS MINNESOTA AND WISCONSIN...TONIGHT
THROUGH THE REMAINDER OF THE WEEK

ETA/MESOETA/AVN ARE IN GOOD AGREEMENT INITIAL PLACEMENT OF UPPER
LEVEL LOW AND FORECAST MOVEMENT OF ASSOCIATED DEFORMATION ZONE CLOUD
BANDS INTO EASTERN WISCONSIN.

NO HEAVY LAKE EFFECT SNOW IS EXPECTED ACROSS NORTHWEST WISCONSIN.
LOOKING FOR 1 TO 2 INCHES OF LAKE EFFECT SNOW THIS EVENING ACROSS
IRON COUNTY AT MOST.  DESPITE 4 TO 5 INCHES OF SNOW FORECAST WITH
MESOETA SOLUTION...BELIEVE DRYER AIR WILL HELP STABILIZE LAKE EFFECT
SNOW BANDS FROM ALOFT...MINIMIZING RESULTING SNOWFALL AMOUNTS. SC
CLOUDS WILL LINGER THROUGH TOMORROW FOR THE SOUTH SHORE.

EXPECT PLENTY OF SUN FOR FRIDAY UNDER HIGH PRESSURE.

.EXTENDED.

A GRADUAL WARM UP WILL OCCUR TOWARD THE END OF THE WEEKEND. NEXT
POTENTIAL WEATHER MAKER APPEARS TO BE A WEAK SYSTEM FOR MONDAY.  A
MORE ZONAL FLOW FOR NEXT WEEK MEANS A MORE PROGRESSIVE PATTERN AND
TEMPERATURES NEAR CLIMATE NORMALS. BY THE END OF THE WEEK...A
HIGHER AMPLITUDE RETURNS ACROSS THE US.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

LJT
Hazardous weather outlook, Dec 10, 7:30 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST WED DEC 10 2003

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO FALL OVER MUCH OF NORTHWEST WISCONSIN TODAY.
THE SNOW IS EXPECTED TO TAPER OFF GRADUALLY AS THE DAY PROGRESSES.
TOTAL EVENT SNOWFALL IS EXPECTED TO REACH 8 INCHES OVER THE SNOW
BELT NEAR LAKE SUPERIOR... AS WELL AS NEAR PARK FALLS.  LESSER
AMOUNTS ELSEWHERE IN NORTHWEST WISCONSIN.  ADVISORIES ARE IN
EFFECT FOR ALMOST ALL OF NORTHWEST WISCONSIN...AS WELL AS A WARNING
FOR PRICE COUNTY...FOR THE MORNING HOURS.  THE ADVISORY FOR
THE SOUTH SHORE OF LAKE SUPERIOR...EAST OF PORT WING...WILL BE IN
EFFECT ALL DAY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE THURSDAY NIGHT...MAINLY FROM
CORNUCOPIA TO THE UPSON...MONTREAL AREA. UP TO ANOTHER INCH OR SO
IS POSSIBLE IN THIS AREA.

VERY COLD AIR WILL MOVE INTO THE NORTHLAND BEHIND THIS SYSTEM. LOW
TEMPERATURES ALONG THE BORDER COUNTRY WILL BE IN THE MINUS 10 TO
MINUS 15 DEGREE RANGE BY THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
SPOTTERS ARE URGED TO CALL IN ANY SNOWFALL REPORTS TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Iron

When
December 10, 7:00 PM CST to December 11, 2:00 PM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331172.